Ergodic decomposition of group actions on rooted trees



We prove a general result about the decomposition into ergodic components of group actions on boundaries of spherically homogeneous rooted trees. Namely, we identify the space of ergodic components with the boundary of the orbit tree associated with the action, and show that the canonical system of ergodic invariant probability measures coincides with the system of uniform measures on the boundaries of minimal invariant subtrees of the tree. Special attention is paid to the case of groups generated by finite automata. Few examples, including the lamplighter group, Sushchansky group, and so-called universal group, are considered in order to demonstrate applications of the theorem.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. G. Benli, R. Grigorchuk, and T. Nagnibeda, “Universal groups of intermediate growth and their invariant random subgroups,” Funkts. Anal. Prilozh. 49 (3), 1–21 (2015) [Funct. Anal. Appl. 49, 159–174 (2015)].MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    I. Bondarenko, R. Grigorchuk, R. Kravchenko, Y. Muntyan, V. Nekrashevych, D. Savchuk, and Z. Šunić, “Classification of groups generated by 3-state automata over 2-letter alphabet,” Algebra Discrete Math., No. 1, 1–163 (2008); arXiv: 0803.3555 [math.GR].MathSciNetMATHGoogle Scholar
  3. 3.
    I. V. Bondarenko and D. M. Savchuk, “On Sushchansky p-groups,” Algebra Discrete Math., No. 2, 22–42 (2007); arXiv:math/0612200 [math.GR].MathSciNetMATHGoogle Scholar
  4. 4.
    J. Buescu, M. Kulczycki, and I. Stewart, “Liapunov stability and adding machines revisited,” Dyn. Syst. 21 (3), 379–384 (2006).MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    J. Buescu and I. Stewart, “Liapunov stability and adding machines,” Ergodic Theory Dyn. Syst. 15 (2), 271–290 (1995).MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    A. I. Bufetov, “Ergodic decomposition for measures quasi-invariant under a Borel action of an inductively compact group,” Mat. Sb. 205 (2), 39–70 (2014) [Sb. Math. 205, 192–219 (2014)].MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    D. B. A. Epstein, J. W. Cannon, D. F. Holt, S. V. F. Levy, M. S. Paterson, and W. P. Thurston, Word Processing in Groups (Jones and Bartlett Publ., Boston, MA, 1992).MATHGoogle Scholar
  8. 8.
    R. H. Farrell, “Representation of invariant measures,” Ill. J. Math. 6, 447–467 (1962).MathSciNetMATHGoogle Scholar
  9. 9.
    N. J. Fine, “Binomial coefficients modulo a prime,” Am. Math. Mon. 54, 589–592 (1947).MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    S. V. Fomin, “On measures invariant under a group of transformations,” Izv. Akad. Nauk SSSR, Ser. Mat. 14 (3), 261–274 (1950) [Am. Math. Soc. Transl., Ser. 2, 51, 317–332 (1966)].Google Scholar
  11. 11.
    P. W. Gawron, V. V. Nekrashevych, and V. I. Sushchansky, “Conjugation in tree automorphism groups,” Int. J. Algebra Comput. 11 (5), 529–547 (2001).MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    R. I. Grigorchuk, “Burnside’s problem on periodic groups,” Funkts. Anal. Prilozh. 14 (1), 53–54 (1980) [Funct. Anal. Appl. 14, 41–43 (1980)].MathSciNetMATHGoogle Scholar
  13. 13.
    R. I. Grigorchuk, “Degrees of growth of finitely generated groups, and the theory of invariant means,” Izv. Akad. Nauk SSSR, Ser. Mat. 48 (5), 939–985 (1984) [Math. USSR, Izv. 25 (2), 259–300 (1985)].MathSciNetGoogle Scholar
  14. 14.
    R. I. Grigorchuk, “Just infinite branch groups,” in New Horizons in Pro-p Groups (Birkhäuser, Boston, MA, 2000), Prog. Math. 184, pp. 121–179.Google Scholar
  15. 15.
    R. Grigorchuk, “Solved and unsolved problems around one group,” in Infinite Groups: Geometric, Combinatorial and Dynamical Aspects (Birkhäuser, Basel, 2005), Progr. Math. 284, pp. 117–218.CrossRefGoogle Scholar
  16. 16.
    R. I. Grigorchuk, “Some topics in the dynamics of group actions on rooted trees,” Tr. Mat. Inst. im. V.A. Steklova, Ross. Akad. Nauk 273, 72–191 (2011) [Proc. Steklov Inst. Math. 273, 64–175 (2011)].MathSciNetMATHGoogle Scholar
  17. 17.
    R. Grigorchuk and P. de la Harpe, “Amenability and ergodic properties of topological groups: From Bogolyubov onwards,” arxiv: 1404.7030 [math.GR].Google Scholar
  18. 18.
    R. I. Grigorchuk, V. V. Nekrashevich, and V. I. Sushchanskii, “Automata, dynamical systems, and groups,” Tr. Mat. Inst. im. V.A. Steklova, Ross. Akad. Nauk 231, 134–214 (2000) [Proc. Steklov Inst. Math. 231, 128–203 (2000)].MathSciNetMATHGoogle Scholar
  19. 19.
    R. Grigorchuk and Z. Šunić, “Schreier spectrum of the Hanoi Towers group on three pegs,” in Analysis on Graphs and Its Applications (Am. Math. Soc., Providence, RI, 2008), Proc. Symp. Pure Math. 77, pp. 183–198.CrossRefGoogle Scholar
  20. 20.
    R. I. Grigorchuk and A. Zuk, “The lamplighter group as a group generated by a 2-state automaton, and its spectrum,” Geom. Dedicata 87 (1–3), 209–244 (2001).MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    R. I. Grigorchuk and A. Zuk, “On a torsion-free weakly branch group defined by a three state automaton,” Int. J. Algebra Comput. 12 (1–2), 223–246 (2002).MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    L. Kaloujnine, “La structure des p-groupes de Sylow des groupes symétriques finis,” Ann. Sci. éc. Norm. Super., Sér. 3, 65, 239–276 (1948).MathSciNetMATHGoogle Scholar
  23. 23.
    A. S. Kechris and B. D. Miller, Topics in Orbit Equivalence (Springer, Berlin, 2004), Lect. Notes Math. 1852.CrossRefMATHGoogle Scholar
  24. 24.
    I. Klimann, “The finiteness of a group generated by a 2-letter invertible–reversible Mealy automaton is decidable,” in Proc. 30th Int. Symp. on Theoretical Aspects of Computer Science (STACS 2013), Ed. by N. Portier and T. Wilke (Schloss Dagstuhl–Leibniz-Zent. Inform., Wadern, 2013), Leibniz Int. Proc. Inform. 20, pp. 502–513.Google Scholar
  25. 25.
    I. Klimann, M. Picantin, and D. Savchuk, “A connected 3-state reversible Mealy automaton cannot generate an infinite Burnside group,” in Developments in Language Theory: Proc. 19th Int. Conf., DLT 2015, Liverpool, 2015 (Springer, Cham, 2015), Lect. Notes Comput. Sci. 9168, pp. 313–325; arxiv: 1409.6142 [cs.FL].CrossRefGoogle Scholar
  26. 26.
    I. Klimann, M. Picantin, and D. Savchuk, “Orbit automata as a new tool to attack the order problem in automaton groups,” J. Algebra 445, 433–457 (2016); arxiv: 1411.0158 [math.GR].MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    A. Kolmogoroff, Grundbegriffe der Wahrscheinlichkeitsrechnung (Springer, Berlin, 1973).MATHGoogle Scholar
  28. 28.
    G. W. Mackey, “Ergodic transformation groups with a pure point spectrum,” Ill. J. Math. 8, 593–600 (1964).MathSciNetMATHGoogle Scholar
  29. 29.
    V. Nekrashevych, Self-similar Groups (Am. Math. Soc., Providence, RI, 2005), Math. Surv. Monogr. 117.CrossRefMATHGoogle Scholar
  30. 30.
    K. R. Parthasarathy, Probability Measures on Metric Spaces (AMS Chelsea Publ., Providence, RI, 2005).MATHGoogle Scholar
  31. 31.
    V. A. Rokhlin, “Selected topics from the metric theory of dynamical systems,” Usp. Mat. Nauk 4 (2), 57–128 (1949) [Am. Math. Soc. Transl., Ser. 2, 49, 171–240 (1966)].MathSciNetGoogle Scholar
  32. 32.
    D. M. Savchuk and S. N. Sidki, “Affine automorphisms of rooted trees,” Geom. Dedicata (in press); arXiv: 1510.08434 [math.GR].Google Scholar
  33. 33.
    V. I. SuŠanski, “Periodic p-groups of permutations and the unrestricted Burnside problem,” Dokl. Akad. Nauk SSSR 247 (3), 557–561 (1979) [Sov. Math., Dokl. 20, 766–770 (1979)].MathSciNetGoogle Scholar
  34. 34.
    V. S. Varadarajan, “Groups of automorphisms of Borel spaces,” Trans. Am. Math. Soc. 109, 191–220 (1963).MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2016

Authors and Affiliations

  1. 1.Department of MathematicsTexas A&M UniversityCollege StationUSA
  2. 2.Department of Mathematics and StatisticsUniversity of South FloridaTampaUSA

Personalised recommendations